Breaking: Whooping cough reported at Acton-Carlisle High School
“Parents and guardians should be aware of the signs and symptoms of pertussis.”

Two cases of whooping cough have been reported in connection with Acton-Carlisle High School, town Public Health Director Melanie Dineen confirmed to The Acton Bridge on Thursday.
“The public health nurse is working with the Department of Public Health and the school nurse to inform close contacts and communicate that there is a need to be aware of pertussis symptoms,” Dineen told The Bridge via email. “If individuals are concerned, they are advised to consult with their primary care provider.”
In a separate advisory emailed to parents later Thursday, CCHS co-Principals Katie Stahl and Brian Miller wrote, “We are following all recommended DPH protocols to manage this situation and maintain the health and safety of our community.”
Stahl and Miller said they had contacted the families of students “who have a class or participate in an extracurricular activity with an individual who has tested positive.”
An information sheet linked in the principals’ email said that at the moment, “there are no recommendations for antibiotics for your child. However, parents and guardians should be aware of the signs and symptoms of pertussis.”
Template_General-Advisory-Letter
Testing is recommended for students who develop symptoms, “and five days of antibiotic treatment will be required before being able to return to school,” the bulletin said.
Whooping cough, or pertussis, is easily spread by bacteria.
According to the state health department, pertussis often begins with a week or two of sneezing, runny nose, and coughing that’s easily mistaken for a cold or other ailment.
It can then escalate to more violent coughing spells that can be accompanied by vomiting and the tell-tale “whooping” sound patients make when they inhale.
Pertussis most commonly shows up in people older than 10, whose protection from childhood vaccines such as TDaP or Dtap may have waned.
It poses the greatest risk to infants, with the possibility of leading to brain swelling or damage, seizures, or, in extraordinary cases, death.


